Translator Disclaimer
November 2019 Reversibility of the non-backtracking random walk
Jonathan Hermon
Ann. Inst. H. Poincaré Probab. Statist. 55(4): 2295-2319 (November 2019). DOI: 10.1214/18-AIHP949

Abstract

Let $G$ be a connected graph of uniformly bounded degree. A $k$ non-backtracking random walk ($k$-NBRW) $(X_{n})_{n=0}^{\infty}$ on $G$ evolves according to the following rule: Given $(X_{n})_{n=0}^{s}$, at time $s+1$ the walk picks at random some edge which is incident to $X_{s}$ that was not crossed in the last $k$ steps and moves to its other end-point. If no such edge exists then it makes a simple random walk step. Assume that for some $R>0$ every ball of radius $R$ in $G$ contains a cycle. We show that under some “nice” random time change the $1$-NBRW becomes reversible. This is used to prove that it is recurrent iff the simple random walk is recurrent. A similar result is proved for every $k$ under stronger assumptions in general, and with no assumptions for Cayley graphs of finitely generated Abelian groups.

Soit $G$ un graphe connexe dont les degrés sont uniformément bornés. La marche aléatoire $k$ non-rebroussante ($k$-NBRW) sur $G$ évolue de la manière suivante: sachant $(X_{n})_{n=0}^{s}$, l’état $X_{s+1}$ est obtenu en choisissant uniformément au hasard une arête incidente à $X_{s}$ qui n’a pas été empruntée durant les $k$ mouvements précédents, et en l’empruntant. Si toutes les arêtes incidentes à $X_{s}$ ont été empruntées durant les $k$ mouvements précédents, on choisit une arête incidente à $X_{s}$ uniformément au hasard. Supposons que toute boule de rayon $R$ dans $G$ contient un cycle. Alors nous montrons que, sous un changement de temps judicieux, la $1$-NBRW devient réversible. Nous en déduisons que cette marche est récurrente si et seulement si la marche aléatoire simple l’est aussi. Un résultat similaire est établi pour tout $k$, sous des hypothèses supplémentaires en général, mais sans aucune hypothèse dans le cas des graphes de Cayley de groupes abéliens finiment engendrés.

Citation

Download Citation

Jonathan Hermon. "Reversibility of the non-backtracking random walk." Ann. Inst. H. Poincaré Probab. Statist. 55 (4) 2295 - 2319, November 2019. https://doi.org/10.1214/18-AIHP949

Information

Received: 9 July 2017; Revised: 17 October 2018; Accepted: 11 November 2018; Published: November 2019
First available in Project Euclid: 8 November 2019

zbMATH: 07161505
MathSciNet: MR4029155
Digital Object Identifier: 10.1214/18-AIHP949

Subjects:
Primary: 60J10

Rights: Copyright © 2019 Institut Henri Poincaré

JOURNAL ARTICLE
25 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.55 • No. 4 • November 2019
Back to Top